Florida, 2008Tornadoes in Florida, February 17, 2008
February 17, 2008 · NWS MOB · 2 events in 2 counties and zones
A long lived supercell thunderstorm moved across northwest Florida producing two tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $950,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long lived supercell thunderstorm moved across northwest Florida producing two tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 17, 9:57 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 17, 9:57 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
957 AM CST SUN FEB 17 2008
.UPDATE...CURRENTLY WATCHING THUNDERSTORMS TO THE WEST OF THE AREA
THIS MORNING. THEY ARE INTENSIFYING AS THEY MOVE EASTWARD INTO AN
INCREASINGLY UNSTABLE ENVIRONMENT. PLENTY OF LOW LVL SHEAR EXISTS AND
AS TEMPS RISE INTO THE LOW 70S AND DEWPTS CONTINUE TO RISE ON STRONG
SOUTHERLY WINDS...INSTABILITY VALUES WILL INCREASE AS WELL. THE
COMBINATION OF INCREASING INSTABILITY AND STRONG SHEAR WILL CONTINUE
TO CREATE A RISK OF TORNADOES IN ADDITION TO LARGE HAIL AND DAMAGING
WINDS. THE TORNADO THREAT WILL BE MAXIMIZED IN THUNDERSTORMS THAT
DEVELOP AHEAD OF THE LINE AND THESE STORMS WILL ALSO HAVE THE
GREATEST RISK OF PRODUCING LARGE HAIL. TORNADO WATCH 62 WILL CONTINUE
FOR THE ENTIRE AREA THROUGH 1 PM AND AN EXTENSION/NEW WATCH WILL
LIKELY BE REQUIRED FOR THE AFTERNOON HOURS (PLEASE SEE MCD 256 FOR
MORE INFORMATION FROM SPC). /13
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM.
&&
13/JCHazardous weather outlook, Feb 17, 4:30 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CST SUN FEB 17 2008
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
430 AM CST SUN FEB 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A FRONT WILL APPROACH THE AREA TODAY. AHEAD OF THE FRONT...A LINE OF
THUNDERSTORMS WILL CROSS THE AREA THIS MORNING INTO THIS AFTERNOON.
THIS LINE WILL SLOW DOWN DURING THE DAY AS ITS SUPPORTING UPPER
DYNAMICS PULL AWAY TO THE NORTHEAST. SHEAR PROFILES INDICATE MOSTLY
WIND DAMAGE FROM THE SQUALL LINE AS IT PASSES...THOUGH THERE IS THE
POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY WITH
SCATTERED...NORTHWARD MOVING THUNDERSTORMS DEVELOPING AHEAD OF THE
SQUALL LINE.
STRONG OFFSHORE WINDS WILL SHIFT TO OFFSHORE TONIGHT. THESE WINDS
AND DEVELOPED SEAS WILL MAKE BOATING HAZARDOUS FOR SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE TO STRONG OFFSHORE FLOW WILL LAST THROUGH MONDAY
NIGHT...WITH CONDITIONS HAZARDOUS FOR SMALL CRAFT CONTINUING. WINDS
AND SEAS WILL SETTLE LATE MONDAY NIGHT THROUGH TUESDAY.
A SYSTEM MOVING OVER THE PLAINS WILL PUSH A FRONT TOWARDS THE
AREA...STRENGTHENING WINDS AND CREATING HAZARDOUS CONDITIONS FOR
SMALL CRAFT BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
AT TIMES TODAY.
In the hours before
Special weather statement, Feb 17, 11:52 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1152 AM CST SUN FEB 17 2008
ALZ051>053-MSZ067-076-171845-
WASHINGTON-CLARKE-CHOCTAW-GREENE-WAYNE-
INCLUDING THE CITIES OF...LEAKESVILLE...BUTLER...CHATOM AND GROVE
HILL...
1152 AM CST SUN FEB 17 2008
...A LINE OF STRONG THUNDERSTORMS WILL MOVE OVER WASHINGTON...
CLARKE...CHOCTAW...GREENE AND WAYNE COUNTIES...
AT 1152 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 3 MILES NORTH OF ROCK SPRINGS TO 7 MILES
SOUTH OF LEAKESVILLE...AND MOVING EAST AT 50 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
SOUWILPA...BUTLER...CHATOM...YARBO...CHATOM...WEST BEND...WOODS BLUFF
AND TOPTON THROUGH 1245 PM CST.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
PURDY
Tornado, Escambia
- When
- February 17, 11:59 AM CST to 12:03 PM CST
- Where
- Escambia County, 2.16 mi WSW of Molino Xrds to 2.11 mi ENE of Brickton
- Rating
- EF1
- Path length
- 5.08 mi
- Path width
- 200 yd
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.703, -87.360
A strong EF1 tornado first touched down west of Highway 29 and to the south of Molino Road. The tornado then moved northeast just to the south of Molino Road to near Old Molino and then crossed the Escambia River and dissipated just east of the river. The tornado damaged approximately 60 structures, including homes, storage buildings and businesses sustained varying degrees of damage ranging from minor to heavy. Forty of the structures were uninhabitable. No injuries were reported.
Tornado, Santa Rosa
- When
- February 17, 12:14 PM CST to 12:16 PM CST
- Where
- Santa Rosa County, 1.29 mi NW of Chumuckla to 1.96 mi SW of New York
- Rating
- EF1
- Path length
- 2.07 mi
- Path width
- 75 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.785, -87.243
A moderate EF-1 tornado touched down just to the southwest of the intersection of Chumuckla Springs and Schnoor Roads and then moved northeast. The tornado ended just north of Howell Pitt Road. Two homes suffered extensive roof damage and a large heavy duty metal shed was destroyed. No injuries were reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, February 17, 200864 injured · $11 million · EF3 · 31 events
- Tornadoes and Hail in Georgia, February 17, 20088 injured · $1.7 million · EF1 · 28 events
- High Wind and Strong Wind in Tennessee, February 17, 20081 death · $75,000 · 78 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, February 17, 2008$974,000 · EF2 · 4 events
- Cold in Illinois, February 17 to 19, 20081 death · 1 event
- Tornado and Hail in Alabama, February 17, 20081 injured · $541,000 · EF1 · 11 events
- Flooding in Illinois, February 17 to 18, 2008$2.1 million · 6 events
- Tornadoes and Damaging Winds in Georgia, February 17 to 18, 20081 injured · $281,000 · EF1 · 7 events
- Tornado and Damaging Winds in Florida, February 17 to 18, 20081 injured · $201,000 · EF1 · 4 events
- Tornado and Hail in Louisiana, February 17, 2008$148,000 · EF1 · 9 events
- Winter Storm in Iowa, February 17, 2008$300,000 · 7 events
- Tornadoes in Louisiana, February 17, 2008$73,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82332, 82335.